Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 58, NWS Austin/San Antonio, TX

October 21, 2009Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 21, 2009, 6:30 PM CDT for Bexar County, Texas. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2009, 6:30 PM CDT (23:30 UTC)
Expired
Oct 21, 2009, 8:30 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 43 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 6:46 PM CDTHEAVY RAIN 1.942 Wnw Hollywood Park, TX1.94 INCHES OF RAIN SO FAR AND 1.81 INCHES FELL IN THE PAST 85 MINUTES.
Oct 21, 6:48 PM CDTFLOOD5 Nne San Antonio, TXCAVE LANE AND DANVILLE AVENUE ARE CLOSED DUE TO FLOODING.
Oct 21, 6:48 PM CDTFLASH FLOOD5 Nne San Antonio, TXCAVE LANE AND DANVILLE AVENUE ARE CLOSED DUE TO FLOODING.
Oct 21, 7:28 PM CDTFLOOD1 N San Antonio, TXSEVERAL ROADS ARE CLOSED IN SAN ANTONIO. THEY ARE BABCOCK ROAD AT HOLLYHOCK... CLASSEN ROAD AT STAHL... ENCINO PARK AT SOUTHWELL... HUEBNER ROAD AT SOUTHWELL AND LOOKOUT ROAD AT OLD OCONNOR.
Oct 21, 7:28 PM CDTFLASH FLOOD1 N San Antonio, TXSEVERAL ROADS ARE CLOSED IN SAN ANTONIO. THEY ARE BABCOCK ROAD AT HOLLYHOCK... CLASSEN ROAD AT STAHL... ENCINO PARK AT SOUTHWELL... HUEBNER ROAD AT SOUTHWELL AND LOOKOUT ROAD AT OLD OCONNOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 212330
FFWEWX
TXC029-220130-
/O.NEW.KEWX.FF.W.0058.091021T2330Z-091022T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 PM CDT WED OCT 21 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEXAR COUNTY...

* UNTIL 830 PM CDT.

* AT 625 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  WINDCREST...UNIVERSAL CITY...HELOTES...FAIR OAKS RANCH...CROSS 
  MOUNTAIN...BULVERDE AND ALAMO HEIGHTS.

TWO TO THREE INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN ACROSS 
WESTERN AND NORTHWESTERN PORTIONS OF BEXAR COUNTY OVER THE LAST 3 
HOURS. MOST OF THIS RAIN HAS BEEN QUICK TO RUNOFF AND WILL LIKELY 
CAUSE MINOR FLOODING OF STREETS...INTERSECTIONS...LOW LYING AND 
FLOOD PRONE AREAS. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED 
THROUGHOUT THE EVENING WITH ADDITIONAL RAINFALL AMOUNTS POSSIBLY 
REACHING ONE TO TWO INCHES OR MORE OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
      2972 9845 2975 9842 2974 9837 2972 9835
      2969 9839 2961 9834 2956 9829 2957 9825
      2949 9817 2949 9813 2941 9817 2911 9842

$$
2 follow-up statements
000 
WGUS74 KEWX 220029
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 PM CDT WED OCT 21 2009

TXC029-220130-
/O.CON.KEWX.FF.W.0058.000000T0000Z-091022T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
729 PM CDT WED OCT 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BEXAR
COUNTY...

LOCATIONS IN THE WARNING AREA INCLUDE TIMBERWOOD PARK...THE 
DOMINION...SHAVANO PARK...LEON SPRINGS...HOLLYWOOD PARK...HILL 
COUNTRY VILLAGE...FAIR OAKS RANCH AND CROSS MOUNTAIN.

FLASH FLOODING IS CONTINUING ACROSS WESTERN AND NORTHWESTERN 
PORTIONS OF THE SAN ANTONIO METROPOLITAN AREA. THERE HAVE BEEN 
REPORTS OF NUMEROUS VEHICLES WHICH HAVE STALLED DUE TO HIGH WATER. 
SPOTTY LIGHT RAIN WILL CONTINUE ACROSS SAN ANTONIO AND BEXAR COUNTY 
THROUGH THE NEXT FEW HOURS. HOWEVER...RUNOFF FROM PREVIOUS RAINFALL 
IS STILL EXPECTED TO CAUSE FLASH FLOODING THROUGH AT LEAST 830 PM. 
ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT...WITH THE THREAT OF FLASH 
FLOODING CONTINUING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
      2972 9845 2975 9842 2974 9837 2972 9835
      2969 9839 2961 9834 2956 9829 2957 9825
      2949 9817 2949 9813 2941 9817 2911 9842

$$
000 
WGUS74 KEWX 220123
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
823 PM CDT WED OCT 21 2009

TXC029-220130-
/O.CON.KEWX.FF.W.0058.000000T0000Z-091022T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
823 PM CDT WED OCT 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BEXAR
COUNTY...

AT 820 PM CDT...SHOWERS HAVE DECREASED IN AREAL COVERAGE AND 
INTENSITY OVER THE LAST HOUR AND THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.  HOWEVER ADDITIONAL SHOWERS AND HEAVY RAINFALL 
COULD REDEVELOP LATER THIS EVENING AND OVERNIGHT. 

LOCATIONS IN THE WARNING AREA INCLUDE TIMBERWOOD PARK...THE
DOMINION...SHAVANO PARK...LEON SPRINGS...HOLLYWOOD PARK...HILL
COUNTRY VILLAGE...FAIR OAKS RANCH AND CROSS MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
      2972 9845 2975 9842 2974 9837 2972 9835
      2969 9839 2961 9834 2956 9829 2957 9825
      2949 9817 2949 9813 2941 9817 2911 9842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 3:01 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Oct 21, 3:01 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
301 PM CDT WED OCT 21 2009

.DISCUSSION...
AN UPPER LEVEL TROUGH CURRENTLY OVER NEW MEXICO WILL MOVE INTO THE
CENTRAL PLAINS BY THURSDAY. THIS BRINGS THE UPPER LEVEL REMNANTS OF
TROPICAL STORM RICK ACROSS SOUTH CENTRAL TEXAS DURING THE OVERNIGHT
HOURS AND COLD FRONT ACROSS SOUTH CENTRAL TEXAS THURSDAY MORNING.
NUMEROUS TO WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE
EXPECTED TONIGHT INTO EARLY THURSDAY. MOISTURE HAS BEEN INCREASING
AS PWS NEAR 2 INCHES. THE MAIN THREAT IS LOCALLY HEAVY RAINS WITH
ISOLATED TOTALS UP TO 3 INCHES OR SO. THE GREATEST IMPACT WILL BE
IN THE URBAN AREAS OF AUSTIN AND SAN ANTONIO. RAINS RAPIDLY END
WITH THE FRONTAL PASSAGE. COOLER AND DRIER WEATHER IS EXPECTED
THURSDAY INTO THIS WEEKEND DUE TO A SURFACE AND FLAT UPPER RIDGE.
AN UPPER LEVEL TROUGH CURRENTLY NEARING THE GREAT BASIN WILL DROP
SOUTHEAST INTO MEXICO AND ACROSS NORTHERN MEXICO AND FAR SOUTHERN
TEXAS FRIDAY NIGHT INTO SATURDAY. DUE TO DRIER LOW LEVELS, ONLY AN
INCREASE IN UPPER LEVEL CLOUDS IS EXPECTED. A STRONGER UPPER LEVEL
TROUGH MOVES ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY.
SUFFICIENT MOISTURE RETURNS FOR CHANCES OF SHOWERS/THUNDERSTORMS
ACROSS MUCH OF SOUTH CENTRAL TEXAS SUNDAY AFTERNOON THROUGH MONDAY
MORNING. A SURFACE AND UPPER LEVEL RIDGE BUILD INTO THE AREA WITH
DRY CONDITIONS LATE MONDAY INTO EARLY WEDNESDAY. ANOTHER UPPER
LEVEL TROUGH AND COLD FRONT MOVE THROUGH SOUTH CENTRAL TEXAS JUST
BEYOND THIS FORECAST WEDNESDAY NIGHT AND THURSDAY. THE MODELS SHOW
THIS TO BE THE STRONGEST FRONT YET THIS SEASON WITH SOME 30S
POSSIBLE IN THE HILLS NEAR HALLOWEEN, ALTHOUGH WE SHALL SEE. HAVE
GENERALLY GONE WITHIN A DEGREE OR TWO OF MAV/MEX TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  74  53  73  52 / 100  60  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  63  72  48  74  47 / 100  60  -   -   -
NEW BRAUNFELS MUNI AIRPORT     61  74  50  76  50 / 100  60  -   -   -
BURNET MUNI AIRPORT            60  68  49  70  49 / 100  40  -   -   -
DEL RIO INTL AIRPORT           65  79  55  79  57 /  60  10   0  -   10
GEORGETOWN MUNI AIRPORT        61  71  50  73  48 / 100  50  -   -   -
HONDO MUNI AIRPORT             64  79  50  76  48 / 100  40  -   -   -
SAN MARCOS MUNI AIRPORT        64  72  50  76  49 / 100  60  -   -   -
LA GRANGE - FAYETTE REGIONAL   67  70  50  74  49 / 100  80  10  -   -
SAN ANTONIO INTL AIRPORT       65  73  52  75  52 / 100  50  -   -   -
STINSON MUNI AIRPORT           65  75  52  77  52 / 100  50  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/09/19
Hazardous weather outlook, Oct 21, 3:51 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED OCT 21 2009

TXZ171>173-183>194-202>209-217>225-228-222100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
351 PM CDT WED OCT 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
THE REGION TONIGHT AS A COLD FRONT PUSHES THROUGH SOUTH CENTRAL TEXAS.
GENERAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN MOST AREAS ARE EXPECTED.
A FEW ISOLATED AREAS CAN POSSIBLY RECEIVE THREE INCHES. THE FAR
WEST SHOULD EXPECT AROUND ONE INCH OF RAIN. FOR AREAS RECEIVING
HEAVIER AMOUNTS OF RAIN... MINOR FLOODING IS POSSIBLE ESPECIALLY
IN LOW LYING AREAS AND FLOOD PRONE STREETS AND CREEKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE THROUGH THURSDAY MORNING ENDING THE RAINS
FROM THE WEST. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE
LEADING EDGE OF THE COLD FRONT. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 21, 3:54 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT WED OCT 21 2009

TXZ171>173-183>194-202>209-217>225-228-220300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
354 PM CDT WED OCT 21 2009

...LOCALLY HEAVY RAINS POSSIBLE TONIGHT INTO THURSDAY MORNING...

THE UPPER LEVEL REMNANTS AND TROPICAL MOISTURE ASSOCIATED WITH
FORMER EASTERN PACIFIC HURRICANE RICK WILL MOVE ACROSS SOUTH
CENTRAL TEXAS DURING THE OVERNIGHT HOURS. THIS WILL INTERACT WITH
A SOUTHERLY FLOW BRINGING LOWER LEVEL MOISTURE FROM THE GULF OF
MEXICO AND A COLD FRONT MOVING SOUTHEAST INTO SOUTH CENTRAL TEXAS.
THIS WILL CREATE A TROPIC-LIKE AIRMASS ACROSS SOUTH CENTRAL TEXAS.
NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED.

WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES CAN BE EXPECTED WITH
LOCALLY HEAVY RAINFALL AMOUNTS UP TO 3 INCHES OR SO
POSSIBLE...ESPECIALLY EAST OF A JUNCTION TO CARRIZO SPRINGS LINE.
THE MAIN IMPACTS WILL BE IN THE URBAN AREAS OF AUSTIN AND SAN
ANTONIO WHERE RUNOFF WILL HAVE THE POTENTIAL TO BRIEFLY FLOOD
CREEKS...STREET INTERSECTIONS...CULVERTS AND HIGHWAY UNDERPASSES.

THE RAINS WILL END WITH THE PASSAGE OF THE COLD FRONT LEADING
COOLER AND DRIER CONDITIONS LATER ON THURSDAY INTO THIS WEEKEND.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 5:32 PM CDTAreal Flood AdvisoryEWXBexar118 min
Oct 21, 6:56 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Comal, Hays, Travis2 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.